Intrathecal Baclofen (ITB) has become an increasingly common treatment for severe muscle spasticity associated with conditions such as cerebral palsy and spinal cord injury. Classically, withdrawal symptoms mimic symptoms of serotonin syndrome with hypertension, increased spasticity, clonus, hyperthermia, tachycardia, and possibly acute psychosis. Hypotension, muscle flaccidity, and respiratory depression are generally considered symptoms of toxicity or overdose.
We present the case of a male with recent ITB pump revision who presented with autonomic features suggestive of Baclofen withdrawal, while the remainder of his physical examination suggested appropriate medication dosing. Interrogation of the patient's ITB pump revealed normal function, and the patient had no clinical change with intravenous benzodiazepines, but his condition ultimately improved when his Baclofen dosing was decreased, indicating toxicity instead of withdrawal.
Why Should an Emergency Physician Be Aware of This?
As Baclofen pump use increases, the importance of recognizing these potentially life-threatening complications also increases. This case presents the emergency physician with an atypical presentation and emphasizes the importance of a thorough neurologic examination to diagnose patients accurately.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Intrathecal baclofen therapy-practical approach: clinical benefits and complication management.J Child Neurol. 2018; 33: 734-741
- Management baclofen withdrawal syndrome.Rev Col Anest. 2012; 40: 158-161
- Intrathecal Baclofen for intractable spasticity of spinal origin: results of a long-term multicenter study.J Neurosurg. 1993; 78: 226-232
- Withdrawal syndromes.Emerg Med Clin North Am. 2000; 18: 273-288
- Intrathecal Baclofen withdrawal resembling serotonin syndrome in an adolescent boy with cerebral palsy.Pediatr Emerg Care. 2008; 24: 691-693
- Intrathecal Baclofen overdose and withdrawal.Pediatr Emerg Care. 2006; 22: 258-261
- Complications of Baclofen withdrawal.Arch Neurol. 1981; 38: 588-589
- Management of acute overdose or withdrawal state in intrathecal Baclofen therapy.Spinal Cord. 2012; 50: 107-111
- Baclofen overdose: defining the spectrum of toxicity.Emerg Med Australas. 2006; 18: 77-82
- Abrupt withdrawal from intrathecal Baclofen: recognition and management of a potentially life-threatening syndrome.Arch Phys Med Rehabil. 2002; 83: 735-741
- Intrathecal Baclofen withdrawal mimicking sepsis.J Emerg Med. 2003; 24: 423-427
- Cyproheptadine for intrathecal Baclofen withdrawal.Arch Phys Med Rehabil. 2003; 84: 638-642
Published online: March 20, 2020
Accepted: December 22, 2019
Received in revised form: December 22, 2019
Received: September 11, 2019
Reprints are not available from the authors.
Published by Elsevier Inc.